Have a dreaded urinary tract infection (UTI) and wondering where TF your period went?
At some point, up to 50 to 60 percent of women will experience the fateful burning, discomfort, and sad pee attempts brought on by a UTI. If your flow is ghosting you on top of the discomfort, it’s logical to think it’s related.
Here’s what to know about UTIs and a late period.
UTIs can mess with your life in addition to your urinary tract, and in extreme cases, your kidneys. The pain and discomfort can leave you feeling sick and stressed. As a result, this stress (not the infection itself) may delay your period.
According to a 2015 study, perceived high levels of stress can impact your menstrual cycle. Basically, feeling overwhelmed, anxious, and stressed TF out may make your period show up late, become erratic, or not come at all.
Blame your cycle
In a cruel turn of fate, it might actually be your menstrual cycle that provoked the UTI — not the other way around.
When estrogen levels drop after ovulation, it makes you more susceptible to UTIs. Basically, estrogen has anti-inflammatory properties that can help keep UTIs at bay. Estrogen also helps keep Lactobacillus (the vagina’s “good” bacteria) thriving and healthy. This keeps your vaginal pH regular and fends off “bad” bacteria.
So, after ovulation, your bod may be a little more vulnerable to infection. If you’re really stressed, you may be even more susceptible. Voila! The perfect setup for a UTI.
Chances are your doc will prescribe antibiotics to kill the UTI-causing bacteria and stop them from multiplying. These medications also shouldn’t impact the hormones that regulate menstruation and ovulation.
Lower tract UTIs, the most common type, tend to respond very well to antibiotics. Commonly prescribed antibiotics for UTIs include:
- cephalexin (Keflex)
- trimethoprim-sulfamethoxazole (Bactrim)
- fosfomycin (Monurol)
- nitrofurantoin (Macrobid)
These meds don’t impact menstruation, so they shouldn’t cause your period to be late.
There is one big maybe
Rifampin (Rifadin), an antibiotic sometimes used to treat UTIs, may impact your hormones and delay your period. However, your doc is very unlikely to prescribe you rifampin (typically used with trimethoprim) to treat your UTI.
Sometimes, upper tract UTIs are treated with intravenous antibiotics like Vabomere. No data suggests these IV antibiotics will delay your period.
In addition to a late or missed period, some early signs of pregnancy can mimic UTI symptoms, including:
If you’re not pregnant, other reasons for a delayed flow include:
If you think you have a UTI, the CDC recommends heading to your doctor for treatment.
There are natural treatments for UTIs (such as apple cider vinegar or cranberry juice), but the research on their effectiveness is limited. Delaying treatment can make your infection worse, so it’s better to play it safe.
If you’re pregnant, your doctor will prescribe antibiotics that are safe to take while you have a bun in the oven.
If you have lower back pain in addition to UTI symptoms, that could signal a kidney infection, so talk to your doctor ASAP.
Have chronic UTIs?
If you have UTIs that treatment can’t kick or keep coming back, they’re considered chronic.
Talk to your doctor about medication or lifestyle measures. These may include:
UTIs are common, especially in people with vaginas who are sexually active or of reproductive age. Having a UTI can’t delay your period directly, but the stress caused by one may mess with your hormones and your flow.
If you think you have a UTI or are unsure about the cause of your missed period, hit up a doc.